Michigan, 2012

High Wind and Winter Weather in Michigan, March 27, 2012

March 27, 2012 · NWS MQT · 3 events in 3 counties and zones

A low pressure system moving into northern Minnesota produced some freezing rain over portions of western Upper Michigan in the early morning hours of the 27th. This same system then went on to generate damaging winds over portions of Marquette County during the day.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system moving into northern Minnesota produced some freezing rain over portions of western Upper Michigan in the early morning hours of the 27th. This same system then went on to generate damaging winds over portions of Marquette County during the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 26, 11:21 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 26, 11:21 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1221 AM EDT TUE MAR 27 2012

.UPDATE...
ISSUED AT 1114 PM EDT MON MAR 26 2012

WAA PCPN WAS OVER NE MN AND NW WI WAS EXPANDING IN COVERAGE AND
MOVING STEADILY TO THE NORTHEAST. ONLY MINOR ADJUSTMENTS WERE MADE
TO TIMING OF PCPN WITH A SLIGHTLY LATER ARRIVAL DUE TO THE TIME TO
SATURATE THE VERY DRY LOW LEVELS. TEMPS OVER THE WEST NEAR IRONWOOD
AND WAKEFIELD SHOULD REMAIN ABOVE FREEZING WITH MAINLY RAIN
WHILE TO THE EAST NEAR WATERSMEET AND BRUCE CROSSING...TEMPS (AIDED
BY EVAPORATIVE COOLING) MAY STILL DROP TO AROUND FREEZING. SO...LEFT
THE FZRA ADVY IN PLACE BUT EMPHASIZED FZRA HAZARD ONLY OVER THE ERN
PORTIONS OF GOGEBIC AND ONTONAGON COUNTIES.
&&

.SYNOPSIS...
ISSUED AT 417 PM EDT MON MAR 26 2012

12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW SPRAWLING UPR RDG
OVER CNTRL NAMERICA BTWN TROFS OVER QUEBEC/NEW ENGLAND AND ANOTHER
OFF THE W COAST. HUDSON BAY HI PRES UNDER THE CONFLUENT NW FLOW ALF
BTWN THE RDG AND ERN TROF AS WELL AS VERY DRY AIRMASS DEPICTED ON
THE 12Z INL AND GRB RAOBS /12Z H85 DEWPT DEPRESSION WAS 43C AT INL/
ARE BRINGING A TRANQUIL BUT MORE SEASONABLY CHILLY DAY TO UPR MI.
BUT MORE CLDS WELL IN ADVANCE OF SHARP WARM FNT ATTENDANT TO DVLPG
LO PRES IN THE NW HI PLAINS ARE SPREADING FM MN/NW WI TOWARD IWD.
THIS SFC LO IS ASSOCIATED WITH VIGOROUS NEGATIVELY TILTED SHRTWV
LIFTING NEWD OUT OF THE DESERT SW. THE WARM FNT SEPARATES VERY WARM
AIRMASS IN THE SRN PLAINS WITH 12Z H85 TEMP AS HI AS 20C AT DODGE
CITY KS FM CHILLY AIRMASS IN THE GRT LKS/H85 TEMPS OF -8C AT YPL AND
APX. SOME -SHRASN ARE FALLING OVER PARTS OF MN/NW WI UNDER THE
THICKER CLDS/ SHARPER H85-7 FGEN AS 12Z MPX RAOB SHOWS A SATURATED
LYR FM H85-5. THERE HAVE BEEN A FEW LTG STRIKES UNDER THIS BAND OF
SHRA TODAY.
&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 417 PM EDT MON MAR 26 2012

MAIN FCST CONCERNS TNGT INTO TUE ARE MIXED PCPN/ICING POTENTIAL/
GOING FZRA ADVY ASSOCIATED WITH APRCHG WARM FNT...THEN SHRA CHCS ON
TUE WITH ARRIVAL OF DRY SLOT.

TNGT...AS HI PRES/COLD DRY AIRMASS IN ONTARIO THIS AFTN RETREAT INTO
QUEBEC AND SHRTWV IN THE DESERT SW SHIFTS NEWD INTO THE NRN PLAINS
TNGT IN RATHER PROGRESSIVE UPR FLOW...ATTENDANT WARM FNT/CLD BAND TO
THE SW WL CLOSE IN ON UPR MI. THE COMBINATION OF VIGOROUS ISENTROPIC
ASCENT/MID LVL MOISTENING ACCOMPANYING STRENGTHENING SSW FLOW/H925
WINDS INCRSG TO 50KTS...INCRSG H4-2 DVGC...AND H85-7 FGEN WL ALLOW
FOR PCPN TO BREAK OUT W-E TOWARD ERY ARND 12Z DESPITE LINGERING LLVL
DRY AIR. SINCE THE MID LVLS MOISTEN AND DYNAMICS ARRIVE BEFORE THE
LLVLS WARM/MOISTEN...FCST SDNGS INDICATE A GOOD POTENTIAL FOR
FZRA/SLEET WITH WBLB TEMPS AS LO AS -5C TO -7C IN THE SUB H85 LYR
UNDER THE FGEN PCPN BAND. USED A NON DIURNAL TOOL FOR TEMPS WITH MIN
READINGS RELATIVELY EARLY...THEN TEMPS RISING LATER WITH INCRSG
WIND/WAD. EVAPORATE COOLING NEAR THE SFC WL TEND TO SLOW THE RISE IN
AREAS EXPERIENCING PCPN. INCLUDED MENTION OF TS W OF THE AXIS OF MAX
FGEN WITH H8-5 LAPSE RATES NEAR MOIST ADIABATIC ENHANCED BY THE
WAD/VIGOROUS DYNAMICS.

TUE...SHRTWV/OCCLUDED LO ARE FCST TO MOVE TO JUST NW OF THUNDER BAY
ONTARIO BY 00Z WED...WITH ACCOMPANYING DRY SLOT ON ITS SE FLANK
IMPACTING THE CWA. AFT AREA OF DEEPER MSTR/WAD/H85-7 FGEN/H4-2 DVGC
EXIT THE E BY 18Z...ANY LINGERING PCPN SHOULD BE NOTHING MORE THAN
ISOLD/SCT -SHRA AS FCST SDNGS SHOW QUITE A BIT OF MID LVL DRYING/
CAPPING DVLPG AFT THE EXIT OF THE DEEPER MSTR/DYNAMICS. GUSTY WINDS
WL DVLP WITH LLVL WARMING/DESTABILIZATION MIXING OUT THE HIER
MOMENTUM ABV INITIAL SHARP INVRN. BEST CHC FOR CLRG WL BE OVER THE
FAR W FM IWD-ONTONAGON WITH DOWNSLOPING S WIND. MIXING TO H85 ON
NAM/GFS FCST SDNGS INDICATE MAX TEMPS MAY REACH 60 IN THIS AREA.
LOCATIONS DOWNWIND OF LK MI WL BE MUCH COOLER WITH FLOW OFF CHILLY
WATERS MAINTAINING HIER STABILITY/TEMPS TOWARD THE LOWER END OF
GUIDANCE.

AS FOR HEADLINES...SUSPECT MODEL QPF THAT WOULD INDICATE NEED FOR AN
ICE STORM WARNING IS A BIT TOO HI CONSIDERING THE STEADY EWD
MOVEMENT FCST OF THE FGEN/UPR DVGC CORE AND LINGERING LLVL DRY
AIR...SO ADVY SHOULD COVER THE FRZG PCPN POTENTIAL WITH ANY ICE
ACCUMULATION NOT LIKELY TO EXCEED ABOUT 0.10 INCH. RECENT WARM SOILS
ALSO WL TEND TO LIMIT ICE ACCUM POTENTIAL. TWEAKED THE TIMING OF THE
HEADLINE A BIT TO ACCOUNT FOR SLOWER ARRIVAL OF PCPN INTO THE
CENTRAL COUNTIES. ALSO EXPANDED THE FZRA HEADLINE TO THE E EXCEPT
FOR MNM COUNTY...WHICH WL BE FARTHEST S OF THE SHARPER DYNAMICS AND
PROBABLY SEE LESS PCPN/ICING.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 417 PM EDT MON MAR 26 2012

995MB LOW LOCATED OVER THE ARROWHEAD OF MN AT 00Z AND
WILL SLIDE E ACROSS LK SUPERIOR ON TUES NIGHT. BULK OF INITIAL PCPN
WILL HAVE EXITED THE CWA AT THE START OF THE LONG TERM PERIOD. MAIN
AREA OF PCPN THROUGH THE NIGHT WILL BE LOCATED ALONG THE WARM FRONT
OVER NE LK SUPERIOR...BUT WRAP AROUND SHOWERS WILL AFFECT THE NRN
HALF OF UPPER MI THROUGH A GOOD PORTION OF THE NIGHT. EXPECT THE
PCPN TO FALL AS RAIN...DUE TO THE LOW LLVL WARM AIR SURGING N
THROUGH THE NIGHT AHEAD OF THE COLD FRONT. AS COLD AIR ARRIVES OVER
THE WEST COULD SEE THE RAIN MIXING WITH SNOW OVER THE FAR WEST NEAR
DAYBREAK. WITH THE LLVL WARM AIR AHEAD OF THE FRONT...FOLLOWED A
NON-DIURNAL TEMP CURVE ON TUES NIGHT. TEMPS WILL BE WARMER OVER
PORTIONS OF THE CENTRAL/ERN CWA TUESDAY NIGHT THAN DURING THE DAY
TUESDAY...VALUES REACHING THE MID-UPPER 40S.

COLD FRONT WILL SLIDE THROUGH THE AREA ON WED MORNING AND LEAD TO
FALLING H850 TEMPS AND WINDS SHIFTING TO THE NNW. WITH H850 TEMPS
FALLING FROM 1-2C AT 12Z WED TO -4 TO -6C BY 00Z THURS SHOULD SEE
LK ENHANCED SHOWERS THROUGH A GOOD PORTION OF THE DAY...ESPECIALLY
WITH THE DEEPER MOISTURE PRESENT DURING THE MORNING HOURS. HAVE
PEAKED THE POPS OVER THE WEST DURING THAT TIME FRAME...THEN
DIMINISHED THROUGH THE DAY AS DRY AIR STARTS TO ERRODE THE PCPN
FROM THE NW.

PCPN TYPE IS THE MAIN CONCERN FOR WED. NAM SHOWING CLOUD TOP IS
AROUND -8 TO -10C SO PCPN START AS SNOW IN THE CLOUDS...BUT GFS IS
WARMER WITH CLOUD TOP TEMPS AROUND -5C AND MAINLY RAIN. HAVE
FOLLOWED A LITTLE COOLER TEMPERATURES AND A THE PCPN STARTING AT
SNOW. THE LLVL WARM LAYER WILL BE THE MAIN PCPN TYPE FACTOR...AS
IT WILL TRY TO MELT THE PCPN BEFORE IT HITS THE SFC. USED A
COMBINATION OF SFC TEMPS AND WETBULB ZERO HEIGHTS FOR RAIN/SNOW
POTENTIAL ON WED...WITH THE HIGHER TERRAIN SEEING THE SNOW
FIRST AND THEN SPREADING ACROSS THE AREA FROM N TO S THROUGH
THE AFTN AND EARLY EVENING BUT OVERALL PCPN SHOULD BE DIMINISHING
THEN. NON DIURNAL TEMP CURVE AGAIN ON WED...HIGHS IN THE MORNING
AND EARLY AFTN THEN FALLING.

LK ENHANCED SHOWERS WILL BE DIMINISHING FROM W TO E IN THE
AFTN/EVENING...AS DRIER AIR AND ANTICYCLONIC FLOW ARRIVE WITH THE
HIGH PRESSURE RIDGE. BUT H900 MOISTURE ONCE AGAIN LOOKS TO LINGER
OVER THE AREA WED NIGHT INTO THURS MORNING. WITH H900 TEMPS AROUND
-6.5C...SHOULD SEE SUFFICIENT LK INSTABILITY TO KEEP CLOUDS GOING
AS WINDS VEER TO THE NE ON WED NIGHT INTO THURS MORNING. WILL TRY
TO HOLD ONTO THE CLOUDS LONGER THAN THE MODELS ARE SHOWING...AS
THEY HAD A DIFFICULT TIME WITH THE SIMILAR FEATURE YESTERDAY. ONCE
THE LLVL MOISTURE DEPARTS OR IS MIXED OUT THURS MORNING...LOOKS TO
BE A NICE DAY ON THURS WITH THE AREA UNDER THE HIGH PRESSURE RIDGE.
COULD SEE THURS BEING VERY SIMILAR TO TODAY...WITH HUDSON BAY HIGH
PRESSURE RIDGE OVER THE AREA AND TRYING TO PULL DRIER AIR INTO THE
ERN CWA. WILL LOWER DEWPOINT VALUES 5-7 DEGREES FROM THE GOING
MID 20S OVER THE EAST...AS MODEL MIXED TD VALUES INDICATE SINGLE
DIGIT VALUES. MAY NEED TO DROP FURTHER IF TREND CONTINUES.

EXTENDED /THURSDAY NIGHT THROUGH MONDAY/...

SHORTWAVE APPROACHES THE AREA ON FRI...TRYING TO PUSH THROUGH THE
UPPER RIDGE. 00-12Z GEM/GFS/ECMWF DIFFERING ON THE THIS SHORTWAVE
AND ASSOCIATED SFC FEATURES...SO HAVE CHANCES MOVING INTO THE WRN
CWA IN THE MORNING AND THEN EXPECT A DIMINISHING TREND AS THE
SHORTWAVE WEAKENS WHILE HEADING E IN THE AFTN.

WEAK UPPER AND SFC RIDGING PUSHES IN FOR FRI NIGHT AND SHOULD LEAD
TO A DRY PERIOD...BEFORE NEXT WAVE APPROACHES FOR THE WEEKEND.
00-12Z ECMWF/GEM/GFS/UKMET RUNS VARY CONSIDERABLY WITH THIS
WAVE...IN TIMING/LOCATION/STRENGTH. CONSENSUS IDEA IS THAT IT WILL
PUSH ALONG THE US/CANADA BORDER IN THE NRN PLAINS ON FRI
NIGHT...THEN SLIDE JUST N OF LK SUPERIOR ON SAT. THIS SHOULD KEEP
MUCH OF THE PCPN TO THE N OF THE AREA...BUT THE GEM IS THE FARTHEST
S AND STRONGER WITH THE LOW CENTER AND PUSHES IT ACROSS THE CWA.

THIS WAVE WILL SLIDE E ON SAT NIGHT...LEADING TO WEAK RIDGING AGAIN
ON SUN AND SUN NIGHT BEFORE NEXT WAVE SLIDES IN ON MON. OUT OF THE
THREE WAVES IN THE EXTENDED...THE MONDAY FEATURE LOOKS TO BE THE
MOST POTENT AND AFFECTING MUCH OF THE NCNTRL U.S. WILL MENTION
CHANCES ON MON TO ACCOUNT FOR THIS.

EXTENDED PERIOD LOOKS TO SEE ABOVE NORMAL TEMPERATURES...WITH
GRADUAL WARMING HEADING THROUGH THE WEEKEND.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1215 AM EDT TUE MAR 27 2012

MID CLDS AND SOME MIXED PCPN IN ADVANCE OF A WARM FRONT WILL ARRIVE
TONIGHT...BUT LINGERING LOW LEVEL DRY AIR WILL LIMIT THE POTENTIAL
FOR LOWER CIG/VSBY INTO THE MVFR RANGE. AS THE PCPN MOVES IN WHILE
SURFACE TEMPS AREREMAIN JUST BELOW FREEZING AND LOW LEVEL DRY AIR
LINGERS EXPECT SOME -FZRA...ESPECIALLY AT SAW WHERE UPSLOPE SSE WIND
WILL MAINTAIN LOWER TEMPS LONGER. WITH A STRONG LOW LEVEL S WIND
AHEAD OF THE APPROACHING WARM FRONT...LLWS IS LIKELY TO IMPACT ALL 3
TAF SITES. THESE WINDS ARE LIKELY TO MIX TO THE SFC ON TUE FOLLOWING
SOME LLVL WARMING/DESTABILIZATION. AS WINDS VEER WRLY BEHIND A COLD
FRONT TUE EVENING AND PRES RISE MOVES THROUGH...STRONG WINDS ARE
EXPECTED AT CMX GUSTING TO NEAR 40KT.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 417 PM EDT MON MAR 26 2012

AS THE PRESSURE GRADIENT STRENGTHENS OVER THE UPPER GREAT LAKES
BETWEEN A DEEPENING LO PRES SYSTEM MOVING E FROM THE NORTHERN PLAINS
AND RETREATING HI PRES IN SE CANADA...EXPECT INCREASING SSE WINDS TO
REACH GALE FORCE AND UP TO 40 KTS ON TUE OVER THE E HALF OF LAKE
SUPERIOR FAVORED FOR STRONGER S WINDS DESPITE HI STABILITY OVER THE
RELATIVELY CHILLY LAKE WATERS.

AS THE LOW MOVES ACROSS LAKE SUPERIOR ON TUES NIGHT AND EXITS TO
THE E ON WED...WIND WILL SHIFT TO THE NW AND GUST TO 30KTS TUES
NIGHT. MARINE LAYER WILL LIKELY KEEP THE HIGHER WINDS ALOFT
FROM REACHING THE SFC...SO DON/T THINK WE WILL SEE ANY GALES. HIGH
PRESSURE RIDGE BUILDING IN WED AFTN AND NIGHT WILL DIMINISH THE
WINDS BELOW 20KTS WITH WINDS GRADUALLY VEERING THROUGH THURS. A WEAK
DISTURBANCE WILL PUSH ACROSS THE AREA ON FRI...BUT THE ESE WINDS
SHOULD STAY BELOW 20KTS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  FREEZING RAIN ADVISORY UNTIL 11 AM EDT /10 AM CDT/ THIS MORNING
     FOR MIZ004-005-010-011-084.

  FREEZING RAIN ADVISORY FROM 5 AM EARLY THIS MORNING TO NOON EDT
     TODAY FOR MIZ006-007-013-014-085.

  FREEZING RAIN ADVISORY UNTIL 8 AM EDT /7 AM CDT/ THIS MORNING
     FOR MIZ002-009.

LAKE SUPERIOR...
  GALE WARNING FROM 10 AM THIS MORNING TO 7 PM EDT THIS EVENING
     FOR LSZ267.

  GALE WARNING FROM 7 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR
     LSZ266.

  GALE WARNING FROM 8 AM THIS MORNING TO 6 PM EDT THIS EVENING FOR
     LSZ244-245-248-249-264-265.

  GALE WARNING FROM 10 AM THIS MORNING TO 6 PM EDT THIS EVENING
     FOR LSZ250-251.

LAKE MICHIGAN...
NONE.
&&

UPDATE...
SYNOPSIS...KC
SHORT TERM...KC
LONG TERM...SRF
AVIATION...JLB
MARINE...KC/SRF
Hazardous weather outlook, Mar 26, 3:18 PM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
418 PM EDT MON MAR 26 2012

MIZ002-004>007-009>011-013-014-084-085-271200-
ONTONAGON-BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-IRON-DICKINSON-
DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
418 PM EDT MON MAR 26 2012 /318 PM CDT MON MAR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

A MIX OF RAIN AND FREEZING RAIN IS EXPECTED TO DEVELOP FROM WEST TO
EAST TONIGHT...WITH MINOR ACCUMULATIONS EXPECTED. THERE IS ALSO A
SLIGHT CHANCE OF THUNDERSTORMS OVER WESTERN UPPER MICHIGAN. SEE THE
LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR FREEZING RAIN WILL CONTINUE INTO MID MORNING
TUESDAY OVER CENTRAL UPPER MICHIGAN...BEFORE TEMPERATURES WARM ABOVE
FREEZING. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY. SEE
THE LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF FREEZING RAIN WOULD BE GREATLY APPRECIATED.

MIZ001-003-012-271200-
KEWEENAW-NORTHERN HOUGHTON-MENOMINEE-
418 PM EDT MON MAR 26 2012 /318 PM CDT MON MAR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

LIGHT FREEZING RAIN WILL BE POSSIBLE OVERNIGHT...ALONG WITH A SLIGHT
CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR LIGHT FREEZING RAIN WILL CONTINUE INTO MID MORNING
TUESDAY OVER PORTIONS OF THE AREA...BEFORE TEMPERATURES WARM ABOVE
FREEZING.

A SLIGHT CHANCE OF THUNDERSTORMS WILL LINGER THROUGH THE DAY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF FREEZING RAIN WOULD BE GREATLY APPRECIATED.

LSZ162-240>251-263>267-271200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
418 PM EDT MON MAR 26 2012 /318 PM CDT MON MAR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT OVER WESTERN AND
CENTRAL LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SLIGHT CHANCE OF THUNDERSTORMS WILL LINGER THROUGH TUESDAY.

SOUTH TO SOUTHEASTERLY GALES TO 40 KNOTS WILL BE POSSIBLE TUESDAY
OVER CENTRAL AND EASTERN LAKE SUPERIOR. SEE THE LATEST MARINE WEATHER
PRODUCT FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-271200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
418 PM EDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY.

THERE COULD BE A FEW GALE FORCE GUSTS TO 35 KNOTS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 high wind. Local standard time, as filed.

Winter Weather, Baraga

When
March 27, 1:30 AM EST to 4:30 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer in Herman measured two-tenths of an inch of ice accumulation from freezing rain. The power was also knocked out at his residence.

Winter Weather, Northern Houghton

When
March 27, 3:00 AM EST to 6:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Public
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There was a public report in Calumet of nearly one-quarter inch of ice accumulation from freezing rain.

High Wind, Marquette

When
March 27, 10:15 AM EST to 2:30 PM EST
Where
Marquette forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

South winds gusted between 50 and 60 mph at times from late morning into early afternoon. The strong winds did minor damage and downed several trees between 9 and 12 inches in diameter in the city of Marquette. The winds also downed two large maple trees in Skandia.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372171, 372170, 372181.